Learn something new every day More Info... by email
Lorazepam is a mild sedative most commonly prescribed to ease symptoms of various conditions, such as anxiety, insomnia, epilepsy and irritable bowel syndrome (IBS). It works by slowing down activity in the central nervous system, allowing a person to relax, both mentally and physically. Before surgery, anesthesiologists often give patients an intravenous injection of lorazepam prior to administering general anesthesia. In its liquid or pill form, it may be offered to someone who is suffering from a temporary period of extreme stress, such as a loved one's death or other traumatic event.
Common side-effects of lorazepam can be uncomfortable for some patients. Coordination may be compromised and marked drowsiness frequently occurs. Many people feel dizzy or lightheaded after taking the medication. For this reason, driving or performing other potentially dangerous activities is ill-advised.
Serious side-effects are rare, but when they occur, they may indicate a medical emergency. A fever, skin rash, hand tremors or abnormal heartbeat, for example, should be reported to a physician right away. If a person suddenly develops yellowing of the skin or eyes, it may be a sign of liver failure, which also requires urgent care.
Aside from rare occurrences of more serious side-effects, most people experience only mild discomfort when they begin taking the medication. Some individuals, however, are more sensitive to the effects of sedatives than others are. This is especially true for people who have never taken lorazepam or other benzodiazepines before.
When side-effects are bothersome, doctors may adjust the dosage or advise the patient to cut pills in half. It is important for people to check with their physicians before making any changes to the dosing regimen, however. If a person has been taking lorazepam for an extended period of time, he or she may experience very uncomfortable withdrawal symptoms if it is abruptly discontinued.
Lorazepam is a habit-forming medication. As such, there is a risk of dependency. A doctor should always be consulted whenever someone wants to discontinue the medicine so he or she can be weaned off slowly. If not, physical symptoms of withdrawal often include body aches, muscle spasms, blurred vision, diarrhea, bloating and an overall feeling of malaise.
Mentally, a person might suffer from panic attacks, paranoia and disturbing nightmares. Some people have suicidal thoughts as a result of withdrawal. Anxiety is likely to return as well. Slowly weaning off the medication with the assistance of a physician, however, can usually help prevent these uncomfortable symptoms from occurring.